Posted by: sad and spaced out :( | 2009-07-08

bipolar and depersonalization

i' m a 25 year old female with bipolar. i went through most of my life unmedicated and without help. life was hell and i kept getting very bad depersonalization. over time i became very closed up and anti social. i turned to substances to keep me going though i did attempt suicide a lot of times. i' ve been on seroquel for over a year after trying lamictin and lithium and other drugs. the change has been remarkable. i can' t drink at all now as the seroquel has made me have what i' m sure is an alcohol intolerance, i have also stopped misusing other substances. the problem is i find it extremely difficult to show emotion to others, i can' t be affectionate and i battle in social situations. my boyfriend is a big support but is finding it difficult being with me as i get very cold and distant, the only time i seem to be able to be affectionate is when i' m on a bipolar high. the depersonalization still comes and goes, i have to act most of the time because i don' t feel like i am even here, like my body and mind are totally seperate, sometimes like the world is a movie. i can' t spend too much time on my own or in silence as my mind starts to drift further away from me. i don' t how to be " me"  or show emotion when i don' t feel like i' m here most of the time. it' s depressing me more and more and i feel like i need to destroy my mind, i am so scared my mind will go completely crazy and i won' t be able to stop it. is there anything i can do to help this?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Depersonalization can quite often be a form of defense against intense emotions. Congratulations on your achievements so far --- in giving up the abused substances, and in patiently exploring and finding the Seroquel that helps you. There can be many reasons why one either did not fully develop a capacity for displaying emotions towards others, or inhibited one's innate capacity to do so ( perhaps because the emotions were too often too intense or otherwise problematic ) or both, but one could potentially re-learn this skill to a useful extent ; and again I would recommend counselling / psychotherapy of the CBT form. SOmetimes this is at least partly a learned habit, which one needs to unlearn, as well as learning better alternatives
Seriously, too, sometimes a pet, like a puppy, is good at teaching one how to give and receive affection, unconditionally and wholesomely.
Disuss with your shrink this sense of being spaced out --- it could be, either/or, psychologically based depersonalization or derealization, or perhaps a degree of a variation on sedation caused by meds, which could be adjusted.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: linda | 2009-07-12

Are you crazy? Seroquel is for schizophrenics! not for people with Biplar. I ahve the same problem than you and I was also using that and it made me sleep like forever. I know it is not habit forming but it is weird and not your type of thing

Reply to linda
Posted by: Liza | 2009-07-09

I' ve also felt like this in the past. Sometimes it feels like I' m a zombie. No feelings, reacting to nothing. Could practically be a piece of furniture. With me however, this feeling usually goes hand in hand with a depressive episode. When my meds are correct and keeping me stable, things usually return to normal.

What I find useful to help me feel again is simple - hug my teddybear. My teddybear doesn' t judge, he can never reject me and he doesn' t mind if I cry all over him when all those emotions I haven' t felt for a while come rushing over me like a tidal wave. Hugging teddy takes away the scary factors of someone judging you, the possibility of someone rejecting you or not being able to handle it when the emotions do finally come out. With the scary factors gone it makes it much easier to feel again. It takes away the anxiety of not being able to handle the situation because you don' t have to stay in control. Losing control with teddy as the only witness is almost like not losing control at all.

So my advice - hug teddy until you start to feel like crying. Then continue hugging teddy while you just let go and cry it all out. I always feel better after this.

But again - the right meds is vital!


Reply to Liza
Posted by: Skye | 2009-07-09

WOW! This is amazing, you have described exactly what I have been going through (except the bipolar) for years. I have been in therapy for a little over a year and unfortunately it hasn' t changed much. It' s like you know there is a switch that you turned off years ago but have no idea how to flip it back, and your mind has a mind of it' s own. You are not alone in this (but I know that doesn' t help much). I can tell you what I have tried (It hasn' t worked for me but maybe it will work for you). Try drawing what you think you should feel, what it would look like. Try stop analyzing too much when you write or draw (I know it' s tricky). When the world feels fake and you feel fake reach out and just hold your boyfriend. If you discover any way to feel emotion again, please share that info here. I could use some help too.

Reply to Skye

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.